SDN Members don't see this ad. About the ads. A complicated question. The question is not whether you being worried about whether your medications affect your performance. Most heavy drinkers don't think that their drinking affects their driving, for example. The question is whether others will feel the same. More broadly, the question is whether it's safe to be a physician while being on narcotic pain medications. And you could replace "physician" with airplane pilot, school bus driver, etc. Are you really safe to be in the OR? etc. On an even more basic level, is it safe to allow patients to drive while they take narcotics? And if so, is there a maximum dose? There are no answers to these questions. There is the flip side -- if you stop your meds, perhaps you'll be in increased pain. That might degrade your performance. It's possible that it could be worse for you to be off medication than on medication from a safety standpoint. In general, having treated physicians and nurses on narcotics, the current feeling is that this is usually OK. Your treatment can't interfere with your performance, but you're "innocent until proven guilty". The process will be like this: When you enroll in medical school (or get into a residency, or get a job), there is certain to be a health questionnaire asking about health issues and medications. A department of occ med will process this. You will almost certainly be required to see someone in occ med to discuss this. You'll disclose it, and it will show up on your drug test. Occ med will certify that you passed your pre-employment medical exam (i.e. no one else in the school/hospital will know that you're on meds). Occ med records are often kept separate from your medical records. If anyone at your institution were to actually look in your records, that would be a major HIPAA violation and would likely get them fired. There are some fields which are probably best avoided. Anesthesia has a very high rate of drug abuse, being on chronic narcotics and being in anesthesia is probably best avoided if possible. You'll also have to consider where you'll be in 10 years. If your pain worsens and your dose escalates, how high is a "safe" level? Again, no answers, plus who knows if your disease will worsen or not.